MAUDE Adverse Event Report: PENUMBRA, INC. INDIGO SYSTEM SEPARATOR 8; QEW

PENUMBRA, INC. INDIGO SYSTEM SEPARATOR 8; QEW
Model Number SEP8-A
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 12/04/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a thrombectomy procedure for a femoropopliteal bypass using indigo system separators 8 (sep8s), an indigo system aspiration catheter 8, and non-penumbra sheath.During the procedure, the cat8 was placed through the sheath in the target vessel.While advancing the sep8 in and out of the cat8, the physician was initially able to aspirate the fresh clot quickly but suddenly noticed there was no one-to-one movement with the sep8 and cat8.Subsequently, the sep8 was removed, and upon removal, the physician noticed the tip of the sep8 had broken off inside the vessel.The cat8 was then removed, flushed, and re-advanced through the sheath to successfully aspirate and retrieve the broken tip.The physician continued the procedure and attempted to use a second sep8 with the cat8 to aspirate but the distal clot was too old and organized; therefore, the entire system was removed.Upon removal, the distal end of the cat8 appeared ¿squeezed,¿ but there was no noticeable damage to the second sep8.The physician then performed open surgery via cutdown technique to remove the distal clot.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the sep8 had a bend approximately 148.0 cm from the proximal end.The device was fractured proximal to the bulb at approximately 148.5 cm from the proximal end.The distal fractured segment was not returned for evaluation.Conclusions: evaluation of the returned sep8 confirmed a fracture on its distal tip and revealed a bend near the fracture.If the device is repeatedly manipulated against tough clot burden, the core may fatigue.Subsequently, if the device continues to be used, damage such as a fractured core wire and bulb may occur.The distal fractured segment was not returned for evaluation.Evaluation of the returned cat8 confirmed an ovalization on the distal shaft and revealed scrapes on either side of the ovalization.If the device is retracted from a parent device at an extreme angle or is otherwise forcefully pinched or gripped during use, damage such as an ovalization may occur.During functional testing, the returned sep8 was advanced through the cat8 without an issue.However, while attempting to advance a demonstration sep8 through the cat8, resistance was experienced due to a proximal ovalization and the sep8 could not advance any further.Further evaluation revealed additional ovalizations.These ovalizations were likely incidental to the reported complaint.Penumbra separators and catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
INDIGO SYSTEM SEPARATOR 8
Common Device Name
QEW
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key9513539
Report Number3005168196-2019-02419
Device Sequence Number366336
Product Code QEW
UDI-Device Identifier00814548017440
UDI-Public00814548017440
Combination Product (Y/N)Y
Initial Reporter CountryGM
PMA/510(K) Number
K161523
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/04/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/05/2020
Device Model NumberSEP8-A
Device Catalogue NumberSEP8
Device Lot NumberF77499
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/23/2020
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 12/04/2019
Supplement Date Received by Manufacturer02/11/2020
Initial Report FDA Received Date12/23/2019
Supplement Report FDA Received Date02/28/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age53 YR
Patient Weight75
Date Report Sent to FDA01/01/2005